Alpha-glucosidase inhibitors. Drugs in this class, acarbose (Precose) and miglitol (Glyset), interfere with the digestion of carbohydrates to glucose and help to lower blood glucose levels after meals. When taken alone, these medicines do not cause hypoglycemia, but if combined with either insulin or a secretagogue, hypoglycemia is possible. Because alpha-glucosidase inhibitors interfere with the digestion of some types of carbohydrate, hypoglycemia can only be treated with pure glucose (also called dextrose or d-glucose), which is sold in tablets and tubes of gel. Other carbohydrates will not raise blood glucose levels quickly enough to treat hypoglycemia.
Striking a balance
Although hypoglycemia is called a side effect of some of the drugs used to lower blood glucose levels, it would be more accurate to call it a potential side effect of diabetes treatment—which includes food and activity as well as drug treatment. When there is a disruption in the balance of these different components of diabetes treatment, hypoglycemia can result. The following are some examples of how that balance commonly gets disrupted:
Skipping or delaying a meal. When you take insulin or a drug that increases the amount of insulin in your system, not eating enough food at the times the insulin or drug is working can cause hypoglycemia. Learning to balance food with insulin or oral drugs is key to achieving optimal blood glucose control while avoiding hypoglycemia.
Too much diabetes medicine. If you take more than your prescribed dose of insulin or a secretagogue, there can be too much insulin circulating in your bloodstream, and hypoglycemia can occur. Changes in the timing of insulin or oral medicines can also cause hypoglycemia if your medicine and food plan are no longer properly matched.
Increase in physical activity. Physical activity and exercise lower blood glucose level by increasing insulin sensitivity. This is generally beneficial in blood glucose control, but it can increase the risk of hypoglycemia in people who use insulin or secretagogues if the exercise is very vigorous, carbohydrate intake too low, or the activity takes place at the time when the insulin or secretagogue has the greatest (peak) action. Exercise-related hypoglycemia can occur as much as 24 hours after the activity.
Increase in rate of insulin absorption. This may occur if the temperature of the skin increases due to exposure to hot water or the sun. Also, if insulin is injected into a muscle that is used in exercise soon after (such as injecting your thigh area, then jogging), the rate of absorption may increase.
Alcohol. Consuming alcohol can cause hypoglycemia in people who take insulin or a secretagogue. When the liver is metabolizing alcohol, it is less able to break down glycogen to make glucose when blood glucose levels drop. In addition to causing hypoglycemia, this can increase the severity of hypoglycemia. Alcohol can also contribute to hypoglycemia by reducing appetite and impairing thinking and judgment.
Being able to recognize hypoglycemia promptly is very important because it allows you to take steps to raise your blood glucose as quickly as possible. However, some people with diabetes don’t sense or don’t experience the early warning signs of hypoglycemia such as weakness, shakiness, clamminess, hunger, and an increase in heart rate. This is called hypoglycemia unawareness. Without these early warnings and prompt treatment, hypoglycemia can progress to confusion, which can impair your thinking and ability to treat the hypoglycemia.
If the goals you have set for your personal blood glucose control are “tight” and you are having frequent episodes of hypoglycemia, your brain may feel comfortable with these low levels and not respond with the typical warning signs. Frequent episodes of hypoglycemia can further blunt your body’s response to low blood glucose. Some drugs, such as beta-blockers (taken for high blood pressure), can also mask the symptoms of hypoglycemia.